Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2013, 5:23 PM CDT for Russell County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2013, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 23, 2013, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 73 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
596
WUUS54 KBMX 232223
SVRBMX
ALC113-232300-
/O.NEW.KBMX.SV.W.0121.130723T2223Z-130723T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 600 PM CDT
* AT 521 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LADONIA...OR 6 MILES SOUTHWEST OF
PHENIX CITY...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
PHENIX CITY AND FORT MITCHELL.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3241 8497 3239 8497 3233 8501 3235 8513
3247 8515 3247 8507 3251 8506 3251 8500
3250 8499 3246 8499 3244 8496 3242 8496
TIME...MOT...LOC 2223Z 269DEG 36KT 3240 8505
$$
MA2 follow-up statements
623
WWUS54 KBMX 232236
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT TUE JUL 23 2013
ALC113-232300-
/O.CON.KBMX.SV.W.0121.000000T0000Z-130723T2300Z/
RUSSELL AL-
536 PM CDT TUE JUL 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 600 PM CDT...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR PHENIX CITY...MOVING EAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3241 8497 3239 8497 3233 8501 3247 8507
3248 8506 3251 8506 3251 8500 3250 8499
3246 8499 3244 8496 3242 8496
TIME...MOT...LOC 2236Z 264DEG 27KT 3241 8497
$$
MA994
WWUS54 KBMX 232245
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT TUE JUL 23 2013
ALC113-232255-
/O.CAN.KBMX.SV.W.0121.000000T0000Z-130723T2300Z/
RUSSELL AL-
545 PM CDT TUE JUL 23 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3241 8497 3239 8497 3233 8501 3247 8507
3248 8506 3251 8506 3251 8500 3250 8499
3246 8499 3244 8496 3242 8496
TIME...MOT...LOC 2245Z 264DEG 27KT 3242 8489
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:02 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 23, 3:02 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT TUE JUL 23 2013 .DISCUSSION... A MCS PRODUCING SPORADIC WIND DAMAGE AND SOME FLOODING IS ONGOING ACROSS CENTRAL ALABAMA THIS AFTERNOON. EXPECT THE MCS AND ASSOCIATED SEVERE THREAT TO EXIT OUR AREA EARLY THIS EVENING AS IT MOVES OFF TO THE SOUTHEAST. THIS SHOULD END OUR RAIN CHANCES FOR THE REST OF TODAY AND PROBABLY OVERNIGHT SINCE MANY AREAS WILL HAVE BEEN WORKED OVER TWICE TODAY BY CONVECTION. UNFORTUNATELY ONE MORE SHORTWAVE TROUGH IN THE OVERALL NORTHWEST FLOW ALOFT IS FORECAST TO MOVE OVER THE GULF COAST STATES TOMORROW AFTERNOON. MAINTAINED THE LIKELY POPS WEDNESDAY AFTERNOON FOR ALL OF OUR CWA. THE MIDNIGHT CREW WILL HAVE TO EVALUATE ANY SEVERE/FLOODING POTENTIAL FOR TOMORROW. THE REMAINDER OF THE FORECAST PACKAGE WAS LEFT ESSENTIALLY UNCHANGED. BOTH THE GFS AND ECMWF ADVERTISE AN ANOMALOUS UPPER TROUGH MOVING OVER THE SOUTHEAST AT SOME POINT THIS WEEKEND... WITH THE 12Z ECMWF BEING FAR STRONGER IN ITS DEPICTION OF THE UPPER TROUGH. WITH THE DISCREPANCIES IN THE MODELS CONTINUING... KEPT POPS AS THEY ARE FOR THE WEEKEND. 77/GLEASON && .AVIATION... 18Z TAF DISCUSSION. YET ANOTHER LINE OF THUNDERSTORMS WILL IMPACT MUCH OF CENTRAL ALABAMA THIS AFTERNOON AS A TROPICAL AIRMASS REMAINS IN PLACE OVER THE AREA. AS OF 18Z... THIS LINE STRETCHES FROM NEAR GWO TO GTR TO JFX... MOVING SOUTH/SOUTHEAST. TRIED MY BEST TO TIME OUT TSRA FOR BHM... EET... AND TCL. WILL PROBABLY HAVE TO DO A FEW AMENDMENTS THROUGH THE AFTERNOON AS STORMS WILL LIKELY IMPACT ALL TAF SITES AT SOME POINT BEFORE SUNSET. LIKE YESTERDAY... SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY THIS EVENING AND OVERNIGHT. WITH ALL THE RECENT RAINFALL... EXPECTING SOME PATCHY FOG OVERNIGHT FOR MOST SITES IF CLOUDS CAN CLEAR OUT. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 87 69 87 65 / 40 60 20 10 10 ANNISTON 71 86 68 87 66 / 40 60 20 10 10 BIRMINGHAM 72 88 69 88 68 / 40 60 20 10 10 TUSCALOOSA 72 89 71 91 67 / 40 60 20 10 10 CALERA 71 87 70 88 68 / 40 60 20 10 10 AUBURN 69 87 70 89 68 / 40 60 20 20 10 MONTGOMERY 72 89 72 90 70 / 40 60 20 20 10 TROY 71 88 71 92 69 / 50 60 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 23, 4:15 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 415 PM CDT TUE JUL 23 2013 ALZ011>015-017>050-242115- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 415 PM CDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO SLIDE SOUTH AND EAST THROUGH SOUTHEASTERN SECTIONS OF CENTRAL ALABAMA THROUGH THE EVENING. SOME AREAS MAY EXPERIENCE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING. ADDITIONALLY... SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH. THE ACTIVITY SHOULD LOSE SOME INTENSITY BY 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH THIS EVENING DUE TO SEVERE WEATHER.
In the hours before
Local storm report, Jul 23, 4:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 4 WNW TRUSSVILLE 33.65N 86.66W
07/23/2013 U0.00 INCH JEFFERSON AL PUBLIC
PONDING ON SWEENY HOLLOW ROAD IN CHALKVILLE.
&&
AALocal storm report, Jul 23, 4:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG WSW MONTGOMERY 32.35N 86.29W
07/23/2013 MONTGOMERY AL EMERGENCY MNGR
EM REPORTED TREES DOWN ON WOOLEY ROAD NEAR FAIRVIEW
AVENUE.
&&
AASpecial weather statement, Jul 23, 4:56 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT TUE JUL 23 2013
ALZ038-045>050-232300-
BARBOUR AL-BULLOCK AL-CHAMBERS AL-LEE AL-MACON AL-PIKE AL-RUSSELL AL-
456 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS...
RUSSELL...SOUTHEASTERN PIKE...SOUTHEASTERN MACON...EASTERN LEE...
BARBOUR AND EASTERN BULLOCK COUNTIES UNTIL 600 PM CDT...
AT 453 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEANS MILL TO GUERRYTON TO
BOOT HILL TO 6 MILES SOUTHWEST OF BRUNDIDGE...AND MOVING EAST AT 40
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HURTSBORO...
CLIO...
SMITHS...
PHENIX CITY...
EUFAULA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3189 8568 3277 8537 3276 8514 3261 8508
3244 8496 3233 8500 3226 8489 3213 8505
3201 8505 3189 8513 3177 8513 3174 8519
3169 8522 3170 8541 3161 8542 3161 8597
TIME...MOT...LOC 2156Z 283DEG 36KT 3266 8528 3224 8545
3187 8557 3164 8583
MALocal storm report, Jul 23, 5:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG BANKS 31.81N 85.84W
07/23/2013 PIKE AL EMERGENCY MNGR
EM REPORTED A TREE DOWN IN BANKS. ESTIMATED WIND SPEED OF
45-50 MPH.
&&
AALocal storm report, Jul 23, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 4 SW TROY 31.77N 86.01W
07/23/2013 PIKE AL 911 CALL CENTER
EM REPORTED TREES DOWN NEAR HEPHZIBAH.
&&
AALocal storm report, Jul 23, 5:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 2 SE TUSKEGEE 32.42N 85.68W
07/23/2013 MACON AL EMERGENCY MNGR
EM REPORTED MULTIPLE TREES DOWN NEAR SOUTH MAIN STREET IN
TUSKEGEE.
&&
AAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:44 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 46 min |
| Jul 23, 5:14 AM CDT | Special Weather Statement | BMX | Walker, Winston | 61 min |
| Jul 23, 5:28 AM CDT | Special Weather Statement | BMX | Fayette | 47 min |
| Jul 23, 6:16 AM CDT | Special Weather Statement | BMX | Jefferson | 44 min |
| Jul 23, 10:53 AM CDT | Areal Flood Advisory | BMX | Etowah | 112 min |
| Jul 23, 10:56 AM CDT | Special Weather Statement | BMX | Marion | 64 min |
| Jul 23, 11:12 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Jul 23, 11:26 AM CDT | Special Weather Statement | BMX | Fayette | 49 min |
| Jul 23, 11:41 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Jul 23, 12:07 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker, Winston | 53 min |
| Jul 23, 12:16 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 44 min |
| Jul 23, 12:33 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 57 min |
| Jul 23, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 61 min |
| Jul 23, 1:11 PM CDT | Special Weather Statement | BMX | Jefferson | 64 min |
| Jul 23, 1:29 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Pickens, St. Clair, Tuscaloosa, Walker | 3 hr |
| Jul 23, 1:34 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 56 min |
| Jul 23, 1:58 PM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Jefferson, St. Clair, Shelby and 3 more | 2 hr |
| Jul 23, 2:00 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Perry, Sumter | 60 min |
| Jul 23, 2:09 PM CDT | Special Weather Statement | BMX | Bibb, Chilton, Coosa, Shelby, Talladega | 66 min |
| Jul 23, 2:25 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Clay, Coosa, Hale, Marengo and 3 more | 2 hr |
| Jul 23, 2:30 PM CDT | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair | 3 hr |
| Jul 23, 2:59 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Clay, Coosa, Dallas, Marengo and 2 more | 2 hr |
| Jul 23, 3:01 PM CDT | Special Weather Statement | BMX | Autauga, Chambers, Clay, Dallas, Elmore, Lowndes and 2 more | 59 min |
| Jul 23, 3:14 PM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Jul 23, 3:27 PM CDT | Areal Flood Advisory | BMX | Autauga, Clay, Coosa, Dallas, Elmore, Lowndes and 2 more | 2 hr |
| Jul 23, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 52 min |
| Jul 23, 3:58 PM CDT | Special Weather Statement | BMX | Bullock, Chambers, Lee, Macon, Montgomery, Pike | 62 min |
| Jul 23, 4:10 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Chambers, Lee, Macon, Montgomery and 3 more | 2 hr |
| Jul 23, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 42 min |
| Jul 23, 4:56 PM CDT | Special Weather Statement | BMX | Barbour, Lee, Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.